An association between hepatotropic viruses, chiefly hepatitis C virus (HCV), occasionally hepatitis B virus (HBV), and mixed cryoglobulinemia has been widely reported. Alpha-interferon (IFN-alpha) has usefully been employed in the treatment of mixed cryoglobulinemia, particularly for liver and renal involvement. IFN-alpha treatment may be associated with neurological complications, including peripheral neuropathy. We describe an HBV positive patient with mixed cryoglobulinemia with recurrent purpura, mild sensory peripheral neuropathy, and active hepatitis treated with IFN-alpha. Rapid improvement of the purpura, liver enzymes, and cryocrit, and disappearance of serum HBV DNA were observed after a 4 week treatment period. However, concomitant worsening of the neuropathy prompted us to discontinue IFN-alpha. Although in this case, a positive effect of IFN-alpha on the clinico-serological and virological variables was confirmed, due to the possible exacerbation of neurological manifestations, a careful patient evaluation is necessary before starting IFN-alpha in patients with mixed cryoglobulinemia.
"Also, Mazzaro et al.  and Cacoub et al.  demonstrated that in HCV-associated mixed cryoglobulinemia combined Peg-IFN + RBV therapy leads to a SVR rate similar to that of HCV-infected patients without, and strongly suggested this combination as the first-line treatment for MCS patients. Antiviral treatment is sometimes associated with major immune-mediated adverse events, such as peripheral sensorymotor neuropathy, thyroiditis, rheumatoid-like polyarthritis, and other vasculitic manifestations      . In the study of Ta˘ na˘ sescu and Ionescu , they reported that the most frequent EHM encountered as a result of the interferon therapy were peripheral neuropathy and articular involvement and sometimes rheumatoid-like arthritis. "
[Show abstract][Hide abstract] ABSTRACT: The hepatitis C virus (HCV) epidemic is particularly devastating in Egypt where its prevalence is about 12%. Chronic HCV infection can result in the accumulation of immune complexes and stimulate antibodies, which can result in extrahepatic manifestations (EHM).
[Show abstract][Hide abstract] ABSTRACT: Alpha interferons (IFN a) have been shown to be effective in patients with chronic active hepatitis C. IFN a treatment may be associated with neurologic complications, including peripheral neuropathy.
We describe a patient with active hepatitis C treated with IFN a, who developed peripheral neuropathy after a second cicle of treatment with interferon. He received a first cicle of treatment with IFN a during 22 weeks (6 MU/day 3 times a week). Afther that he did not received treatment during one year and then he received the second cycle (6 MU/day 3 times a week). After 3 months of therapy the patient complained about paresthesias of both legs.
IFN a related neuropathy is probably rare; however, some cases may be misdiagnosed. Diagnosis of IFN a related neuropathy should be considered by physicians, particularly in patients given longterm treatment and high IFN a dosage. In this case we think that the patient had an acumulative efectt of interferon though he did not received treatment with interferon during one year.
Revista de neurologia 01/2002; 35(7):644-6. · 0.83 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.